Click to go to DrugInjuryLaw Home


Legal information and news about prescription drug side effects
NuvaRing Case Evaluation Ortho Evra Case Evaluation Fosamax Case Evaluation Avandia Case EvaluationKetek Case Evaluation Zelnorm Case Evaluation Meridia Case Evaluation Zocor Case Evaluation
Vytorin Case EvaluationZetia Case Evaluation Yasmin Case Evaluation Ocella Case EvaluationYAZ Case Evaluation Levaquin Case Evaluation Byetta Case Evaluation Gianvi Case Evaluation


Free Case Evaluation

Fosamax Warning About Femur Fractures May Be Increased By Merck, Soon, Due To An FDA Request

This Fosamax Label Change Possible After September 2010 Task Force Report About Bisphosphonate-Related Atypical Thigh Bone Breaks

UPDATE:  FDA Drug Safety Communication: Safety update for osteoporosis drugs, bisphosphonates, and atypical fractures

Safety Announcement

[10-13-2010] The U.S. Food and Drug Administration (FDA) is updating the public regarding information previously communicated describing the risk of atypical fractures of the thigh, known as subtrochanteric and diaphyseal femur fractures, in patients who take bisphosphonates for osteoporosis. This information will be added to the Warnings and Precautions section of the labels of all bisphosphonate drugs approved for the prevention or treatment of osteoporosis....


It is possible that the FDA may require drug companies like Merck to make a label change to increase their warning about atypical femur fractures associated with bisphosphonate drugs like Fosamax, an osteoporosis drug which is also sometimes prescribed for osteopenia.

This Fosamax label change possibility has been raised after a task force appointed by the American Society for Bone and Mineral Research (ASBMR) issued its report in September 2010, which included this statement in the Recommendations section:

Physicians and patients should be made aware of the possibility of atypical femoral fractures and of the potential for bilaterality through a change in labeling of [bisphosphonates].

Besides Fosamax (alendronate is its generic version), Actonel, Boniva, and Reclast are popular osteoporosis medications in the bisphosphonate class of drugs.

In summary, the ASBMR task force reviewed the case reports of 310 patients who had suffered "atypical femur fractures" and found that 94% (291) of those patients had taken one of these bisphosphonate drugs, most for more than five years.

More details can be found in this article, "Atypical subtrochanteric and diaphyseal femoral fractures: Report of a task force of the American Society for Bone and Mineral Research", which was published online by the Journal of Bone and Mineral Reasearch (JBMR) on September 14, 2010. [Full 78-page article, in PDF format] / [Abstract, or summary, on JBMR web site]

Here is the lead-up to this latest development regarding the association between long-term Fosamax use and femur fractures, also referred to as femoral fractures and thigh bone breaks.

A June 26, 2008 press release, "Some Patients Using Fosamax Over the Long-Term May Be at Risk for One Type of Fracture", issued by NewYork-Presbyterian/Weill Cornell Medical Center, first brought attention to this emerging Fosamax-safety issue.

In March 2010, ABC News ran a series of stories about Fosamax and femur fractures -- the first one was: "Osteoporosis Drugs, Like Fosamax May Increase Risk of Broken Bones in Some Women -- Long-term Use of Popular Class of Osteoporosis Drugs May Have Opposite Effect for Some Women, Experts Say" (March 8, 2010) -- leading up to a March 10, 2010 presentation at the Annual Meeting of the American Academy of Orthopaedic Surgeons (AAOS) which included preliminary information showing that bisphosphonate drugs such as Fosamax may adversely affect bone quality and increase the risk of atypical fractures of the femur when used for four or more years.

On that same day, March 10, 2010, from "FDA Drug Safety Communication: Ongoing safety review of oral bisphosphonates and atypical subtrochanteric femur fractures":

Recent news reports have raised the question about whether there is an increased risk of this type of fracture in patients with osteoporosis using these medications. At this point, the data that FDA has reviewed have not shown a clear connection between bisphosphonate use and a risk of atypical subtrochanteric femur fractures. FDA is working closely with outside experts, including members of the recently convened American Society of Bone and Mineral Research Subtrochanteric Femoral Fracture Task Force, to gather additional information that may provide more insight into this issue. [emphasis added]

For more about Fosamax and femur fractures, visit the Focus on Fosamax page over at our Drug Injury Watch site, where we have a collection of articles and news reports relevant to the hundreds of Fosamax drug injury lawsuits that are currently pending against Merck.

Go to Free Fosamax Case Evaluation form >>

Read more on our Fosamax Information Page >>


  • US FDA advises that you should not stop taking any prescription medication before talking to your doctor.
  • Reports of serious drug side effects should be made to the US FDA MedWatch program.
  • The prescription drug names are registered trademarks of the respective drug companies.
  • DrugInjuryLaw.com is not affiliated with any of the drug companies, nor US FDA.
Law Offices of Thomas J. Lamb, P.A.
Lumina Station Suite 225
1908 Eastwood Road
Wilmington, NC 28403
Tel: (910) 256-2971   Fax: (910) 256-2972
Toll Free: (800) 426-9535
email: ThomasJLamb@DrugInjuryLaw.com

Disclaimer